Migratory Joint Swelling and Acral Nodules
Hamzavi MD, George Murakawa MD PhD
Department of Dermatology and Syphilology
Wayne State University
Detroit, MI, USA
on February 2, 2002
A 15-year-old Caucasian girl with approximately 1-year history of migratory large joints (wrists, elbows, knees, and ankles) swelling and nodules on elbows and hands was admitted for pain control and nodules on hands. On admission the patient was complaining of painful swelling of left wrist and right knee. In addition, she complained of painful nodules on her hands that appeared over a period of a few days. During the past year she has been treated for polyarteritis nodosa after a biopsy from the left elbow revealed leukocytoclastic vasculitis. The patient had no other complains, and was otherwise healthy.
Tender erythematous nodules were noted on the 1st and 3rd digits of both hands. Mild swelling of the left wrist and right knee was noted, but there was no warmth.
Biopsy of the volar surface on the right third digit showed a neutrophilic infiltrated with abundant karyorrhectic debris surrounding and invading small blood vessels.
Direct immunofluoresence was negative.
When the symptoms began one year ago the patient was started on oral methotrexate and noted resolution of the symptoms. However, the patient could not tolerate the oral methotrexate and was subsequently given intramuscular methotrexate. The patient had a recurrence of her symptoms and was then switched to mycophenolate mofetil, prednisone, and celebrex with no improvement. The patient was started on dapsone 50mg qd and noted rapid resolution of nodules and pain within a few days. She has subsequently been started on plaquenil as she was unable to tolerate dapsone. She continues to be symptom free.
Erythema Elevatum Diutinum
Erythema elevatum diutinum (EED) is a rare chronic leukocytoclastic vasculitis of unknown etiology. The disease may occur in any age group, but patients are typically in their third, fourth, or fifth decade. The incidence is equal in men and women. Clinical lesions are soft red-brown to purple papules, plaques, and nodules distributed symmetrically on extensor surfaces overlying joints and on the buttocks. Occasionally, bullous lesion can develop. Although skin is the major organ involved, systemic symptoms such as arthralgias can be present and quite severe. The lesions are chronic and progressive but tend to resolve after 5-10 years.
Histologically, acute lesions resemble Sweet's syndrome, showing papillary dermal edema, neutrophilic vasculitis with leukocytoclasis and fibrinoid change. Older lesions, on the other hand, reveal perivascular fibrosis and granulation tissue that clinically present as firm, dome-shaped nodules. In addition, these chronic lesions may show xanthomitization (extracellular cholesterolosis) that clinically may give a yellowish tinge to the nodules.
Both hematologic and non-hematologic abnormalities have been associated with EED. Hematologic abnormalities include myelodysplasia, multiple myeloma, IgA paraproteinemia and polycythemia vera. Non-hematologic abnormalities include systemic lupus erythematosus and HIV.
Dapsone is considered the drug of choice in treating EED, primarily due to its rapid onset of action. However, lesions promptly recur following dapsone withdrawal. Other oral medications proven effective include niacinamide, colchicines, chloroquine, phenformin, clofazimine, and cyclophosphamide. Systemic corticosteroids are generally ineffective. One report of a patient with EED with IgA paraproteinemia and refractory to other modalities responded to intermittent plasma exchange.
Chow, RKP et al. Erythema elevatum diutinum associated with IgA paraproteinemia
successfully controlled with intermittent plasma exchange. Arch Dermatol
2. Gibson, LE. Cutaneous vasculitis update. Dermatol Clini 2001; 19:603-15.
3. Muratori, S et al. Erythema elevatum diutinum and HIV infection: a report of five cases. Br J Dermatol 1999; 141:335-38.
4. Yiannias, JA et al. Erythema elevatum diutinum: A clinical and histologic study of 13 patients. J Am Acad Dermatol 1992; 26:38-44.